Institute for War and Peace Reporting | Giving Voice, Driving Change

Afghanistan: The Teenage Girls on Tramadol

Opioid pain medication proves popular among young female students.
By Sodaba Ahrari

Zahra, a 12-grade student at a high school in the western Afghan province of Herat, has a secret habit.

While other girls in her class focus on their studies, she spends her days getting high on the prescription painkiller Tramadol.

“If you want to enjoy it, come and take some; I have it,” Zahra said, adding that although a friend of hers had been caught taking Tramadol at school, no one suspected that she herself was a user.

“I don’t consume more than a single pill per day. At school, no one can tell I am using drugs,” she said.

Teachers, parents and students alike say that Tramadol is proving a popular among teenage girls in Herat. Users say that they often turn to the opioid, used to treat moderate to severe pain, as a way of easing their anxieties. At the same time, it has a stimulant effect that allows people to continue to function while taking sometimes high quantities of the drug.

Fatema is another schoolgirl who regularly takes Tramadol. She said that she first heard about it from friends, and school was an opportunity to get high away from family scrutiny.

“Those students who don’t use it, it’s because they don’t have the same problems we do,” she told IWPR. “When we take Tramadol, it helps us forget about our trouble and pain. We don’t want to use it, but our problems compel us to do so.”

Some education officials acknowledge that Tramadol abuse has become a problem among a section of students, but claim that measures are being taken to combat the problem.

Fatema Jafari, head teacher at the Jabreel Girls School, said that there had indeed been some cases in which her students had been found using Tramadol.

In 2012, Jafari witnessed two girls at the school taking the pills, which resulted in their expulsion. In another incident, she said, the parents decided to withdraw their daughter from the school.

“Years back, a student reported to me that a friend of her was using tablets which would cause a change in her mood each time she took them. After making some enquiries, I learned that she was actually using Tramadol,” Jafari continued. “I informed her parents about the issue. The parents then took their daughter out of school.”

Jafari said that they had told students about the dangers of Tramadol abuse, and continued to monitor girls to try ensure the pills were not being brought onto school premises.

Some families say that the tales they hear about Tramadol abuse in Herat schools makes them fear for their own children’s welfare.

Marzia has twin daughters in 11th-grade at school and said that she was extremely worried about the stories they had passed on to her about other girls’ behaviour.

 “My daughters tell me about their classmates who take sedative tablets; I am really concerned about this because friends can influence each other,” she said, adding that she was even considering taking her daughters out of school.

Another girl, Habiba, said that Tramadol use was widespread at her school. She herself had been offered the pills numerous times, with assurances that they would calm her mind and soothe all her anxieties.

“Some of my friends have been persuaded to take the tablets,” she said. “A friend of mine, after having arguments at home because of personal issues, took the tablet offered by another friend, and she is now addicted to them.”

One schoolgirl, Fatema, also said that the tablets had become a popular way of relieving tension and worry. She said that she had begun to notice the phenomenon in 10th grade, adding, “Girls would use up to one strip of these tablets per day, and I heard that most of them have become addicted.”

Social affairs expert Ali Kawa said that young people were turning to Tramadol and similar tablets in the mistaken belief that they were safer to use than opiates, widely available in Afghanistan.

He stressed that this was a mistaken belief, particularly in educational establishments where young people were vulnerable to peer pressure.

“The use of such synthetic drugs, especially in academic areas such as schools, not only affect the users but can also affect other students because classmates are easily influenced by each other,” he said.

Bahram Baha, a specialist in internal medicine, said that Tramadol had similar properties to morphine and heroin and quickly became addictive. Young people needed to understand the side-effects, such as convulsions, and that it was possible to die through overdosing.

Local officials said that central government should make more effort to act over the illegal use of prescription medications.

Herat provincial council member Sakina Hussaini said that the ministry of public health had done little to monitor and control the use of such drugs. She said that such pills should not be available over the counter and should be only distributed on prescription.

“In some cases, it also indicates the weak performance of the ministry of education,” she continued, noting a lack of oversight in schools.

Aziza Karimi, acting director of the provincial department of women’s affairs, also said that school authorities needed to act to prevent tablets being smuggled into schools. In addition, she called for parents to keep a close eye on their children.

However, officials from the ministry of education deny that there is a problem of drug abuse on school premises.

Herat’s director of education Abdul Razaq Ahmadi said, “I have no information on this [Tramadol abuse], neither have I received any report of such a case. If I receive any report, I will immediately follow it up.”

But health officials do acknowledge that Tramadol is easily available over the counter without prescription.

Abdul Hakim Tamana, Herat’s director of public health, says that opiate drugs including Tramadol were sold in some pharmacies, shops and even on the street.

“In a large city like this, we only have six employees in our monitoring team; they cannot cover all the areas of the city. So the drug is being sold illegally.”